Existence theorems for two-dimensional linear shell theories. (English) Zbl 0808.73045

Summary: We consider linearly elastic shells whose middle surfaces have the most general geometries, and we provide complete proofs of the ellipticity of the strain energies found in two commonly used two-dimensional models: Koiter’s model and Naghdi’s model.


74K15 Membranes
35Q72 Other PDE from mechanics (MSC2000)
Full Text: DOI


[1] Amrouche C., Propriétés d’opérateurs de dérivation. Application au problème non homogène de Stokes.C.R. Acad. Sci. Paris, Série I, 310 (1990) 367–370.
[2] Amrouche C. and Girault V., Propriétés fonctionnelles d’opérateurs; applications au problème de Stokes en dimension quelconque, Rapport R90025, Laboratorie d’Analyse Numérique, Université Pierre et Marie Curie, Paris (1990).
[3] Bernadou M. and Boisserie J.M.,The Finite Element Method in Thin Shell Theory: Application to Arch Dam Simulations. Birkhäuser, Boston (1982). · Zbl 0497.73069
[4] Bernadou M. and Ciarlet P.G., Sur l’ellipticité du modèle linéaire de coques de W.T. Koiter. In: R.Glowinski and J.L.Lions (eds),Computing Methods in Applied Sciences and Engineering. Lectures Notes in Economics and Mathematical Systems, Vol. 134. Springer-Verlag, Berlin (1976) pp. 89–136.
[5] Bernadou M. and Lalanne B., Sur l’approximation des coques minces par des méthodes B-splines et éléments finis. In: J.P.Grellier and G.M.Campel (eds),Tendances Actuelles en Calcul des Structures. Editions Pluralis, Paris (1985) pp. 939–958.
[6] Borchers W. and Sohr H., On the equations rotv=g and divu=f with zero boundary conditions.Hokkaido Math. J. 19 (1990) 67–87. · Zbl 0719.35014
[7] Budiansky B. and Sanders J.L., On the ”best” first-order linear shell theory. In:Progress in Applied Mechanics, W. Prager Anniversary Volume. Macmillan, New York (1967) pp. 129–140.
[8] Ciarlet P.G.,The Finite Element Method for Elliptic Problems. North-Holland, Amsterdam (1978). · Zbl 0383.65058
[9] Ciarlet P.G.,Mathematical Elasticity, Vol. I:Three-Dimensional Elasticity. North-Holland, Amsterdam (1988). · Zbl 0648.73014
[10] Ciarlet P.G., Echange de limites en théorie asymptotique de coques. I. En premier lier, ”la coque devient une plaque”.C.R. Acad. Sci. Paris, Série I, 315 (1992a) 107–111. · Zbl 0756.73051
[11] Ciarlet P.G., Echange de limites en théorie asymptotique de coques. II. En premier lieu, l’épaisseur tend vers zéro.C.R. Acad. Sci. Paris, Série 1, 315 (1992b) 277–233.
[12] Ciarlet, P.G. and Lods, V., Analyse asymptotique des coques linéairement éastiques. I. Coques ”membranaires”.C.R. Acad. Sci. Paris, Série 1 (1994a), to appear. · Zbl 0823.73041
[13] Ciarlet, P. G. and Lods, V., On the ellipticity of linear membrane shell equations. J. Math. Pures. Appl. (1994b), to appear. · Zbl 0794.73037
[14] Ciarlet, P.G., Lods, V. and Miara, B., Analyse asymptotique des coques linéairement élastiques. II. Coques ”en flexion”.C.R. Acad. Sci. Paris, Série 1 (1994), to appear. · Zbl 0819.73043
[15] Ciarlet P.G. and Miara B., Urie démonstration simple de l’ellipticité des modèles de coques de W.T. Koiter et de P.M. Naghdi.C.R. Acad. Sci. Paris, Série I, 312 (1991) 411–415.
[16] Ciarlet P.G. and Miara B., On the ellipticity of linear shell models.Z. angew math. Phys. 43 (1992a) 243–253. · Zbl 0765.73046 · doi:10.1007/BF00946629
[17] Ciarlet P.G. and Miara B., Justification of the two-dimensional equations of a linearly elastic shallow shell.Comm. Pure Appl. Math. 45 (1992b) 327–360. · Zbl 0769.73050 · doi:10.1002/cpa.3160450305
[18] Ciarlet P.G. and Paumier J.C., A justification of the Marguerre-von Kármán equations.Computational Mechanics 1 (1986) 177–202. · Zbl 0633.73069 · doi:10.1007/BF00272623
[19] Ciarlet, P.G. and Sanchez-Palencia, E., An existence and uniqueness theorem for the twodimensional linear membrane shell equations.J. Math. Pures Appl. (1994), to appear. · Zbl 0856.73038
[20] Cosserat E. and Cosserat F.,Théorie des Corps Déformables. Hermann, Paris (1909). · JFM 40.0862.02
[21] Coutris N., Théorème d’existence et d’unicité pour un problème de coque élastique dans le cas d’un modèle linéaire de P.M. Naghdi.RAIRO Analyse Numérique 12 (1978) 51–57. · Zbl 0413.73082
[22] Destuynder, P.,Sur une Justification des Modèles de Plaques et de Coques par les Méthodes Asymptotiques. Doctoral Dissertation, Université Pierre et Marie Curie, Paris (1980).
[23] Destuynder P., A classification of thin shell theories.Acta Applicandae Mathematicae 4(1985) 15–63. · Zbl 0561.73062 · doi:10.1007/BF02293490
[24] Duvaut G. and Lions J.L.,Les Inéquations en Mécanique et en Physique. Dunod, Paris (1972). · Zbl 0298.73001
[25] Geymonat G. and Sanchez-Palencia E., Remarques sur la rigidité infinitésimale de certaines surfaces elliptiques non régulières, non convexes et applictions.C.R. Acad. Sci. Paris, Série I, 313 (1991) 645–651. · Zbl 0734.73051
[26] Gordeziani D.G., On the solvability of some boundary value problems for a variant of the theory of thin shells.Dokl. Akad. Nauk SSSR 215 (English translation:Soviet. Math. Dokl. 15 (1974) 677–680). · Zbl 0321.73062
[27] Green, A.E. and Zerna, W.,Theoretical Elasticity. Oxford University Press, 2nd Edition (1968).
[28] John F., Estimates for the derivatives of the stresses in a thin shell and interior shell equations.Comm. Pure Appl. Math. 18 (1965) 235–267. · doi:10.1002/cpa.3160180120
[29] John F., Refined interior equations for thin elastic shells.Comm. Pure Appl. Math. 24 (1971) 583–615. · Zbl 0299.73037 · doi:10.1002/cpa.3160240502
[30] Kirchhoff G.,Vorlesungen über Mathematische Physik. Mechanik, Leipzig (1876).
[31] Koiter W.T., On the nonlinear theory of thin elastic shells.Proc. Kon. Ned. Akad. Wetensch. B69 (1966) 1–54.
[32] Koiter W.T., On the foundations of the linear theory of thin elastic shells.Proc. Kon. Ned. Akad. Wetensch. B73 (1970) 169–195. · Zbl 0213.27002
[33] Love, A.E.H.,The Mathematical Theory of Elasticity. Cambridge University Press, (1934).
[34] Magenes E. and Stampacchia G., I prbblemi al contorno per le equazioni differenziali di tipo ellitico.Ann. Scuola Norm. Sup. Pisa 12 (1958) 247–358.
[35] Naghdi P.M. Foundations of elastic shell theory. In:Progress in Solid Mechanics, Vol. 4. North-Holland, Amsterdam (1963) pp. 1–90.
[36] Naghdi P.M., The theory of shells and plates. In:Handbuch der Physik, Vol. VI a-2. Springer-Verlag, Berlin (1972) pp. 425–640.
[37] Nečas J.,Les Méthodes Directes en Théorie des Equations Elliptiques. Masson, Paris (1967).
[38] Novozhilov V.V.,Thin Shell Theory. Wolters-Noordhoff Publishing, Groningen (1970).
[39] Piila, J. and Pitkäranta, J., Characterization of the membrane theory of a thin clamped shell of revolution. The parabolic case, Research Report A308, Helsinki University of Technology (1992). · Zbl 0773.73058
[40] Rougée, P.,Equilibre des Coques Elastiques Minces Inhomogènes en Théorie Non Linéaire. Doctoral dissertation, Université de Paris (1969).
[41] Sanchez-Palencia E., Statique et dynamique des coques minces. I. Cas de flexion pure non inhibée.C.R. Acad. Sci. Paris, Série I, 309 (1989a) 411–417. · Zbl 0697.73051
[42] Sanchez-Palencia E., Statique et dynamique des coques minces. II. Cas de flexion pure inhibée. Approximation membranaire.C.R. Acad. Sci. Paris, Série I, 309 (1989b) 531–537. · Zbl 0712.73056
[43] Sanchez-Palencia E., Passage à la limite de l’élasticité tridimensionnelle à la théorie asymptotique des coques minces.C.R. Acad. Sci. Paris, Série II, 311 (1990) 909–916. · Zbl 0701.73080
[44] Sanders, J.L., An improved first-order approximation theory for thin shells. NASA Report 24 (1959).
[45] Schwartz L.,Théorie des Distributions. Hermann, Paris (1966).
[46] Shoikhet B.A., On existence theorems in linear shell theory.PMM 38 (1974) 567–571 (English translation:Journal of Applied Mathematics and Mechanics, 38 (1974) 527–531.
[47] Valiron G.,Equations Fonctionnelles, Applications. 2nd Edition Masson, Paris (1950). · Zbl 0061.16607
[48] Vekua I.N., Theory of thin shallow shells of variable thickness.Akad. Nauk. Gruzin. SSR Trudy Tbilissi Mat. Inst. Razmadze, 30 (1965) pp. 3–103 (Russian). · Zbl 0166.20904
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.